Alert archive / Iowa / Wind Advisories in 2019
Wind Advisory 4, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Mar 9, 2019, 3:31 PM CST for 42 counties in Iowa. It took effect at Mar 9, 2019, 7:00 PM CST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2019, 3:31 PM CST (21:31 UTC)
- In effect from
- Mar 9, 2019, 7:00 PM CST
- Expired
- Mar 10, 2019, 7:00 AM CDT
- In force
- 11 hr
- Issued by
- NWS Des Moines, IA
All 42 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 7 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 412 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
441 WWUS73 KDMX 092131 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 331 PM CST Sat Mar 9 2019 ...Strong Northwest Winds Developing Overnight... .Winds will turn to northwest overnight and increase to 25 to 30 mph with gusts to near 45 mph at times. This may cause travel difficulties, especially for high profile vehicles and in areas where roads are slick and snow covered. IAZ033-034-044>046-057>059-070>074-081>086-092>097-100545- /O.NEW.KDMX.WI.Y.0004.190310T0100Z-190310T0800Z/ Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass- Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 331 PM CST Sat Mar 9 2019 ...WIND ADVISORY IN EFFECT FROM 7 PM CST THIS EVENING TO 3 AM CDT SUNDAY... The National Weather Service in Des Moines has issued a Wind Advisory, which is in effect from 7 PM CST this evening to 3 AM CDT Sunday. * TIMING...Winds will increase this evening, then gradually diminish by early Sunday morning. * WINDS...Northwest at 25 to 30 mph with gusts to near 45 mph at times. * IMPACTS...Travel may be affected, especially for high profile vehicles and in areas where roads are slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IAZ025-026-035>038-047>050-060>062-075-100545- /O.NEW.KDMX.WI.Y.0004.190310T0500Z-190310T1200Z/ Wright-Franklin-Webster-Hamilton-Hardin-Grundy-Boone-Story- Marshall-Tama-Polk-Jasper-Poweshiek-Mahaska- Including the cities of Eagle Grove, Clarion, Belmond, Hampton, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Des Moines, Newton, Grinnell, and Oskaloosa 331 PM CST Sat Mar 9 2019 ...WIND ADVISORY IN EFFECT FROM 11 PM CST THIS EVENING TO 7 AM CDT SUNDAY... The National Weather Service in Des Moines has issued a Wind Advisory, which is in effect from 11 PM CST this evening to 7 AM CDT Sunday. * TIMING...Winds will increase after dark tonight, then gradually diminish by Sunday morning. * WINDS...Northwest at 25 to 30 mph with gusts to near 45 mph at times. * IMPACTS...Travel may be affected, especially for high profile vehicles and in areas where roads are slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Lee
5 follow-up statements
266 WWUS73 KDMX 100204 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 804 PM CST Sat Mar 9 2019 ...Strong West to Northwest Winds Tonight... .Strong winds are expected overnight as an intense storm passes through the Midwest. The winds will begin to subside toward daybreak as the storm departs the area. IAZ027-028-039-101015- /O.EXB.KDMX.WI.Y.0004.190310T0400Z-190310T1200Z/ Butler-Bremer-Black Hawk- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Waterloo, and Cedar Falls 804 PM CST Sat Mar 9 2019 ...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT SUNDAY... The National Weather Service in Des Moines has issued a Wind Advisory, which is in effect until 7 AM CDT Sunday. * TIMING...Winds will increase later this evening reaching their peak during the early morning hours. * WINDS...Northwest at 25 to 30 mph with gusts to near 45 mph at times. * IMPACTS...Travel may be affected, especially for high profile vehicles and in areas where roads are slick and snow covered. Some near surface blowing snow is also expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IAZ047-060>062-075-101015- /O.EXT.KDMX.WI.Y.0004.190310T0204Z-190310T1200Z/ Boone-Polk-Jasper-Poweshiek-Mahaska- Including the cities of Boone, Des Moines, Newton, Grinnell, and Oskaloosa 804 PM CST Sat Mar 9 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM CDT SUNDAY... * TIMING...Winds will remain strong overnight, reaching their peak near midnight before gradually weakening toward daybreak. * WINDS...Northwest at 25 to 30 mph with gusts to near 45 mph at times. * IMPACTS...Travel may be affected, especially for high profile vehicles and in areas where roads are slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IAZ025-026-035>038-048>050-101015- /O.EXT.KDMX.WI.Y.0004.190310T0400Z-190310T1200Z/ Wright-Franklin-Webster-Hamilton-Hardin-Grundy-Story-Marshall- Tama- Including the cities of Eagle Grove, Clarion, Belmond, Hampton, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 804 PM CST Sat Mar 9 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM CDT SUNDAY... * TIMING...Winds will increase during the evening hours, reaching their peak in the early morning hours of Sunday. * WINDS...Northwest at 25 to 30 mph with gusts to near 45 mph at times. * IMPACTS...Travel may be affected, especially for high profile vehicles and in areas where roads are slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IAZ033-034-044>046-057>059-070>074-081>086-092>097-100800- /O.CON.KDMX.WI.Y.0004.000000T0000Z-190310T0800Z/ Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass- Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 804 PM CST Sat Mar 9 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT SUNDAY... * TIMING...Winds will remain strong this evening but will begin to diminish during the early morning hours. * WINDS...Northwest at 25 to 30 mph with gusts to near 45 mph at times. * IMPACTS...Travel may be affected, especially for high profile vehicles and in areas where roads are slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
940 WWUS73 KDMX 100506 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1106 PM CST Sat Mar 9 2019 ...Strong West to Northwest Winds Tonight... .Strong winds are expected overnight as an intense storm passes through the Midwest. The winds will begin to subside toward daybreak as the storm departs the area. IAZ033-034-044>046-057>059-070>074-081>086-092>097-100800- /O.CON.KDMX.WI.Y.0004.000000T0000Z-190310T0800Z/ Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass- Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 1106 PM CST Sat Mar 9 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT SUNDAY... * TIMING...Winds will remain strong past midnight, but begin gradually decreasing by daybreak. * WINDS...Northwest at 25 to 30 mph with gusts to near 45 mph at times. * IMPACTS...Travel may be affected, especially for high profile vehicles and in areas where roads are slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IAZ025>028-035>039-047>050-060>062-075-101200- /O.CON.KDMX.WI.Y.0004.000000T0000Z-190310T1200Z/ Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy- Black Hawk-Boone-Story-Marshall-Tama-Polk-Jasper-Poweshiek- Mahaska- Including the cities of Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Des Moines, Newton, Grinnell, and Oskaloosa 1106 PM CST Sat Mar 9 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT SUNDAY... * TIMING...Winds will reach their peak through the early morning hours Sunday. * WINDS...Northwest at 25 to 30 mph with gusts to near 45 mph at times. * IMPACTS...Travel may be affected, especially for high profile vehicles and in areas where roads are slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
311 WWUS73 KDMX 100812 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 312 AM CDT Sun Mar 10 2019 ...Strong West to Northwest Winds Tonight... .Strong winds continue over central and northeast Iowa as an intense storm passes through the Midwest. The winds will lessen in intensity toward daybreak as the storm moves into Michigan. Breezy conditions will remain for much of the day. IAZ033-034-044>046-057>059-070>074-081>086-092>097-100915- /O.EXP.KDMX.WI.Y.0004.000000T0000Z-190310T0800Z/ Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass- Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 312 AM CDT Sun Mar 10 2019 ...WIND ADVISORY HAS EXPIRED... Winds over most of western and southwest Iowa remain brisk early today, but continue to drop below advisory criteria. Breezy conditions will continue through today, gradually diminishing by mid to late afternoon. $$ IAZ025>028-035>039-047>050-060>062-075-101200- /O.CON.KDMX.WI.Y.0004.000000T0000Z-190310T1200Z/ Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy- Black Hawk-Boone-Story-Marshall-Tama-Polk-Jasper-Poweshiek- Mahaska- Including the cities of Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Des Moines, Newton, Grinnell, and Oskaloosa 312 AM CDT Sun Mar 10 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... * TIMING...Winds will reach their peak through the early morning hours Sunday. * WINDS...Northwest at 25 to 30 mph with gusts to near 45 mph at times. * IMPACTS...Travel may be affected, especially for high profile vehicles and in areas where roads are slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ REV
854 WWUS73 KDMX 100904 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 404 AM CDT Sun Mar 10 2019 ...Strong West to Northwest Winds Through Early Morning... .Strong winds continue over central and northeast Iowa as an intense storm passes through the Midwest. The winds will lessen in intensity toward daybreak as the storm moves into Michigan. Breezy conditions will remain for much of the day. IAZ025>028-035>039-047>050-060>062-075-101200- /O.CON.KDMX.WI.Y.0004.000000T0000Z-190310T1200Z/ Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy- Black Hawk-Boone-Story-Marshall-Tama-Polk-Jasper-Poweshiek- Mahaska- Including the cities of Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Des Moines, Newton, Grinnell, and Oskaloosa 404 AM CDT Sun Mar 10 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... * TIMING...Winds will reach their peak overnight and improve a bit by 7 am this morning. * WINDS...Northwest at 25 to 30 mph with gusts to 45 to 50 mph at times. * IMPACTS...Travel may be affected, especially for high profile vehicles and in areas where roads are slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ REV
839 WWUS73 KDMX 101153 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 653 AM CDT Sun Mar 10 2019 ...Winds Slowly Improving Over Central Iowa This Morning... IAZ025>028-035>039-047>050-060>062-075-101300- /O.EXP.KDMX.WI.Y.0004.000000T0000Z-190310T1200Z/ Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy- Black Hawk-Boone-Story-Marshall-Tama-Polk-Jasper-Poweshiek- Mahaska- Including the cities of Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Des Moines, Newton, Grinnell, and Oskaloosa 653 AM CDT Sun Mar 10 2019 ...WIND ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING... Most areas in the wind advisory are seeing winds begin to lessen in intensity and below advisory conditions. Though it will remain breezy for much of the day, the threat for strong wind gusts has ended. Some blowing snow may still be experienced in open areas on roads, highways, and interstates until late morning. $$ REV
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Mar 9, 11:38 AM CST, 3 hours 53 minutes earlier.
Area forecast discussion, Mar 9, 11:38 AM CST, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1138 AM CST Sat Mar 9 2019 .UPDATE... Issued at 725 AM CST Sat Mar 9 2019 Update to add another row of counties into the WW.Y until 10 am. The precipitation is outpacing the rise in temperature a bit farther south (about 20 miles south of the original weather advisory outline) and areas along US 20 will see a period of light icing before temperatures climb above 33 this morning. The winter weather advisory remains in place north of the added area as well. Winds continue to increase and have also caused some blowing snow over portions of northern and northwest Iowa - adding to some travel issues early today. /rev && .SHORT TERM.../Today through Sunday/ Issued at 356 AM CST Sat Mar 9 2019 Confidence: Medium to High Storm progressing more or less as expected. Temperatures on the rise now, but remain at the freezing mark over west-central, northwest, north central and a few sites in east central. Warm air advection is increasing over southern Iowa now and expecting that temps will warm slowly into 12z. The area of greatest threat for leading edge light freezing precipitation remains the northwest, north and north east but it continues a race between the arrival of deeper moisture and the warming temperatures at the surface. There is very little difference between the GFS/NAM/Euro with regard to the track and evolution of the system. The surface low is expected to track from northeast Kansas to about Keokuk, Iowa by 22z. The H850 low will be slightly displaced northwest, tracking from near Topeka to near Clinton, Iowa by 00z. The entire forecast area is above 0C at H850 with MaxT wetbulb also above 0C by 12z. This will keep either light freezing rain/light freezing drizzle in the offing through 16 to 17z in the far north while the south continues with liquid and foggy conditions. By 19-20z, the changeover will begin with H850 temperatures and MaxT wetbulb aloft dropping below 0C northwest. The transition to snow in the afternoon over far northern sections will track east/southeast during the evening as the entire storm progresses northeast. The best forcing will occur with the initial surge of warm air advection this morning and increasing mechanical lift from 18z to 00z as the center of the sfc/upper level low tracks into Iowa. Moderate rainfall is expected with a swath of 0.50 to 0.60 over the south this morning; then a wrap-around deformation shield of precipitation across the north this afternoon. The changeover of mid to late afternoon back to snow northwest will limit the amount of moisture remaining for snowfall, but it still looks like there will be about 2 to 4 inches over the north through 03z with the higher totals near Estherville. Winds will increase dramatically following the low this evening with a likely burst of wind between 08z and 16z Sunday. With rain falling over the snow pack first, prior to the new snow on top of that in the north, the threat for blowing snow will probably only come from the newly falling snow. But even 2 to 4 inches may cause enough impacts to travel later tonight and Sunday that the advisory may need a slight areal extension over the north through Sunday. Will let the day shift evaluate the snowfall today. Otherwise, a wind advisory may be needed for a portion of the region tonight into Sunday morning. Highs today will warm into the mid 30s in the far north to the upper 30s central, and the mid 40s southeast. Tonight we fall back to teens northwest to the upper 20s southeast. Sunday will see some sun late day which will help temperatures recover to the mid 20s northwest to the upper 30s southeast. So, despite the northwest winds, some daytime snow melt will continue. Some clouds return Sunday night with lows around 10 north and the lower 20s south as high pressure settles into the region with light winds. .LONG TERM.../Sunday Night through Friday/ Issued at 356 AM CST Sat Mar 9 2019 The active weather pattern continues throughout much of next week with a main system pulling through the region Tuesday night into Wednesday. Sunday night into Tuesday...The ECMWF/GFS and even the NAM through midday Tuesday have come in warmer with the shortwave to ride upper level ridge late Monday night into Tuesday morning ahead of the main deep trough digging into the western CONUS. Decent theta-e advection and weak isentropic lift along the 290K to 300K surfaces begins around 09z Tuesday and continues to press northeast through the rest of the morning. Soundings do take some time to saturate and have delay the onset of pops until past 06z Tuesday to just the southwest portions of the forecast area. Could even delay precip until 09z as the surface high to the east provides plenty of dry air to contend with. When soundings do become saturated, the onset of precip looks to be a wintry mix with a decent warm layer aloft to melt snow and a deep enough surface layer below freezing to provide sleet potential. However, the WAA is strong enough and looks to push temperatures fairly quickly above freezing from 12-17z Tuesday over the west to north. Certainly a short duration of sleet and possibly freezing rain mix before switching to all rain late in the morning and into the afternoon. Low confidence in any significant sleet/ice accumulations. Tuesday night into Thursday...the strong surface low tracks from the OK/TX Panhandles, through Kansas and into southeast NE and western Iowa during this time. The entire forecast area looks to remain in the warm sector and thus have all rain going until the CAA develops by around 09z to 12z Thursday on the backside of the surface low. Models are coming into good agreement with the track and timing of the surface low and northern Iowa remains the best potential for any snow accumulation on Thursday. Winds will be strong throughout the entire period, especially within the WAA regime Tuesday into Tuesday evening and even more so when the CAA develops late WEdnesday night and throughout the day Thursday. As far as temperatures go, nudged up maximum temperatures on Wednesday with the good WAA throughout the day even with the rain anticipated. The rain, plus the warm temps and dew points is going to be a snow eater providing the potential for river flooding across the forecast area. With the current snowpack already consisting of 2-4 inches of liquid, plus the precipitation anticipated today and the rain Tuesday into Wednesday, the confidence is increasing in the flood potential. Lower confidence in the severity due the uncertainly how quickly the snow melts and runs off, particularly across northern Iowa. Plus, with the cooler air filtering back into the state late in the week, this may help slow down the runoff process a bit. The other threat is ice jams. Most rivers, especially over northern Iowa, remain ice covered and with the anticipated rain, warmer temperatures through mid-week, and the snowmelt are all be factors in breaking up river ice potentially leading to ice jams. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1138 AM CST Sat Mar 9 2019 IFR or lower conditions will prevail through this afternoon into tonight, then improve from southwest to northeast after dark as strong winds develop, gradually sweeping out precipitation, low clouds, and fog. VFR conditions are expected by early Sunday morning and beyond. Have taken best estimate at timing improvement of conditions and changes in precipitation type and intensity, but amendments are likely. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 1 PM CDT Sunday for IAZ004>007. && UPDATE...REV SHORT TERM...REV LONG TERM...Podrazik AVIATION...Lee
Hazardous weather outlook, Mar 9, 4:54 AM CST, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 454 AM CST Sat Mar 9 2019 IAZ004>007-015>017-023>028-033-101100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac- 454 AM CST Sat Mar 9 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Areas of dense fog are likely this morning where visibility restrictions down to one half mile at times are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Weather Advisory is in effect for the area on Sunday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Widespread moderate rainfall is forecast Tuesday into Wednesday. Runoff from the rainfall and additional snowmelt may lead to ice jams and river flooding by late next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, but reports of rainfall, snow and ice are encouraged and appreciated. IAZ034>039-044>050-057>062-070>075-081>086-092>097-101100- Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas- Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 454 AM CST Sat Mar 9 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Areas of dense fog are likely this morning where visibility restrictions down to one half mile at times are possible. A few isolated thunderstorms are possible over southern Iowa Iowa today. However, no severe storms are expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Widespread moderate rainfall is forecast Tuesday into Wednesday. Runoff from the rainfall and additional snowmelt may lead to ice jams and river flooding by late next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but reports of rainfall, snow and ice are encouraged and appreciated. KLP
In the hours before
Special weather statement, Mar 9, 2:48 PM CST, 43 minutes before
Special Weather Statement National Weather Service Des Moines IA 248 PM CST Sat Mar 9 2019 IAZ015>017-023>028-033>039-045>050-058>060-092300- Palo Alto-Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright-Franklin- Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy- Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama-Guthrie- Dallas-Polk- Including the cities of Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, and Des Moines 248 PM CST Sat Mar 9 2019 ...Brief Period of Snowfall Causing Travel Difficulty... A band of snow, falling heavily for a short period, is moving eastward across portions of central and northern Iowa this afternoon. As this band passes, snow will quickly accumulate to an inch or two in some areas, especially north of Highway 30, leading to slick roads and difficult travel. Anyone taking to the roads should be alert for the possibility of rapidly deteriorating conditions as the band of snow moves through. Lee
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 3:35 PM CST | Winter Weather Advisory | DMX | Cerro Gordo, Hancock, Humboldt, Palo Alto, Pocahontas | 20 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.